Hail, Sheridan
- When
- May 15, 2:15 PM MST
- Where
- Sheridan County, 3.25 mi WSW of Leiter
- Measured
- 0.88 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 44.700, -106.330
A thunderstorm that moved over the Sheridan area produced up to 1 inch diameter hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A thunderstorm that moved over the Sheridan area produced up to 1 inch diameter hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at May 15, 2:11 PM MST, 4 minutes earlier.
Area Forecast Discussion
National Weather Service Billings MT
311 PM MDT Mon May 15 2017
.SHORT TERM...valid for Tue and Wed...
Dewpoints are slowly climbing in SE Montana this afternoon and
CAPE is in the 500-1000 J/KG range now. Effective Shear is 45-50
KTS. There appears to be a wind shift slowly migrating from west
to east into the inverted trough. SOme stable clouds are slowly
shifting north across Carter County as some higher level clouds
edge into the county form the south which complicates things as
we need some additional warming to break the cap at this time.
However, the short wave energy lifting northeast through Wyoming
is progged to track over our southeast. We are seeing some affect
form this disturbance now with some cooling tops on a few cells
over north central Wyoming. So we remain in monitoring mode for
our SE zones late today with those ingredients good enough for
some strong to isolated severe storms. In the meantime, some
showers and thunder will affect our western zones as southern
streams trough axis slides over Montana. The threat of deep
convection and severe weather will diminish after about 8 PM this
evening. However, we have pieces of energy that will continue to
track from the west and southwest over our CWA overnight and into
Tuesday. Thus, we will continue with scattered PoP's over the
region Tuesday.
Things get more interesting Tuesday night into Wednesday. A
strong upper Low in the northern stream drops into the Rockies
setting up over southern Idaho. This results in strong divergent
upper flow over our region with plenty of DIV Q. Models line up
considerable QPF over our western and southern zones similar to
previous runs. We get under a cool temperature cyclonic regime so
snow in the high country a good possibility. We continue to come
up with large snowfall amounts despite artificially lowering the
snow ratios. Thus we have issued a Winter Storm Watch from late
Tuesday night through Thursday. The heaviest precipitation occurs
during the daytime hours so this may limit accumulations. BT
.LONG TERM...valid for Thu...Fri...Sat...Sun...Mon...
Ensembles and deterministic models were in decent agreement
through the extended period. There were some differences in model
details with the QPF.
Jet diffluence will affect the area on Thursday, with divergence
over the southern zones, as the upper low from the short-term
period remains nearly stationary over WY, UT and CO. The low then
shifts slowly E on Friday. Deep easterly upslope flow will bring
rain and mountain snow to mainly the mountains and foothills on
Thursday, then precipitation will shift S and diminish into
Friday. The ECMWF was heavier with it's QPF over Sheridan County
on Thu. than the GFS. NW flow will overtake the area on Saturday
with chances for showers over the western half of the area as
energy moves into the region. There will be a warming trend
through Sat. with highs reaching the mid and upper 60s. The NW
flow will continue through Monday, with chances for showers and
thunderstorms each day and highs in the 60s.
Will need to keep an eye on streams and creeks through the period
due to the precipitation and snow melt from the higher
elevations. Arthur
&&
.AVIATION...
Showers and thunderstorms will increase across the area through
early this evening. Scattered showers will then continue
overnight, but chances for thunder will be limited to SE MT, E of
Rosebud County. Some of the thunderstorms may be severe late this
afternoon and early this evening, S and SE of KMLS, over Powder
River, Carter, SE Custer and southern Fallon Counties. Large hail
and wind gusts over 50 kt are possible in these areas. Expect
areas of mountain obscuration. MVFR/IFR conditions are expected
with thunderstorms, with LIFR or lower conditions possible over SE
MT. Isolated to scattered showers will occur over the area Tue.
morning with another chance for thunderstorms in the afternoon.
MVFR/IFR conditions are expected with the precipitation. There
will be areas of mountain obscuration. Arthur
&&
.PRELIMINARY POINT TEMP/POPS...
Tue Wed Thu Fri Sat Sun Mon
-----------------------------------------------------------
BIL 043/065 045/053 042/051 038/059 037/065 043/066 044/066
36/T 48/R 74/R 22/R 22/W 24/W 43/W
LVM 036/062 038/046 035/046 032/057 035/062 039/062 039/064
36/T 59/R 85/O 32/O 22/W 33/W 33/W
HDN 045/067 045/055 042/053 038/058 037/066 042/067 044/068
35/T 47/R 63/R 22/R 22/W 23/W 33/W
MLS 049/066 047/058 040/055 040/058 041/065 044/070 046/068
33/W 34/R 21/E 12/R 22/W 12/W 22/W
4BQ 048/065 044/056 040/052 037/052 037/061 040/066 044/067
54/T 35/R 43/R 23/O 22/W 12/W 33/W
BHK 045/063 042/055 036/052 036/054 037/058 039/067 044/065
64/W 24/R 21/B 12/R 22/W 11/B 22/W
SHR 043/061 041/053 039/045 036/049 036/061 038/062 042/062
45/T 48/R 87/R 54/O 22/W 23/W 44/W
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.
&&
weather.gov/billingsHazardous Weather Outlook National Weather Service Billings MT 500 AM MDT Mon May 15 2017 MTZ028>042-056>058-063>068-WYZ098-099-161100- Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer- Fallon-Northern Stillwater-Yellowstone-Powder River-Carter- Southern Big Horn-Eastern Carbon-Northern Park- Northern Sweet Grass-Golden Valley-Red Lodge Foothills- Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley- Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains- Crazy Mountains-Northeast Bighorn Mountains-Sheridan Foothills- 500 AM MDT Mon May 15 2017 This Hazardous Weather Outlook is for portions of central Montana...south central Montana...southeast Montana and north central Wyoming. * Strong Thunderstorms are possible over southeast Montana this afternoon and evening with small hail and strong wind gusts. * Rain Wednesday and Thursday: Periods of moderate to locally heavy rain are possible west of a Roundup to Broadus line, with 1 to 2 inches of rainfall possible. * Snow Wednesday and Thursday: Periods of heavy snow are expected mainly above 7000 feet, with accumulations over a foot possible. * Potential Impacts: Rising water on rivers and streams, minor flooding of low lying areas, very muddy roads, general travel difficulties, possible power outages due to heavy wet snow, and dangerous wet and cold conditions for young livestock. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Hazardous Weather Outlook is issued when hazardous weather could impact the region within the next week. Be sure to stay tuned for future updates as locations, timing, and impacts could change. Begin preparations to mitigate any impacts that could result from the hazardous weather. &&
Special Weather Statement National Weather Service Billings MT 248 PM MDT MON MAY 15 2017 WYZ099-152130- Sheridan Foothills WY- 248 PM MDT MON MAY 15 2017 ...SIGNIFICANT WEATHER ADVISORY... At 247 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles northeast of Lake De Smet, or 17 miles north of Buffalo, moving northeast at 15 mph. Dime size hail, wind gusts up to 50 mph and torrential rainfall are possible with this storm. Very heavy rain will cause a dramatic reduction in visibility, along with ponding of water on area roadways. Locations impacted include... Clearmont, Leiter and Ucross. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4462 10672 4492 10642 4456 10608 4456 10666 TIME...MOT...LOC 2047Z 235DEG 12KT 4458 10659 TWH
The Billings radar (KBLX), 220 km away, was scanning. The volume nearest the first event began at 21:15 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 689857, 694645, 689856.